Cancer Drug Side Effect Caused By Cell 'Pump' Problem
A troublesome side effect caused by some cancer drugs appears to be caused by a broken "pump" in the liver that fails to push these medicines into a "drain," according to investigators at St. Jude Children's Research Hospital. The finding offers clinicians a way to identify patients who are likely to develop diarrhea as a side effect from taking these drugs, the researchers said.
The discovery also has implications for people taking other drugs, since this pump controls the blood levels of many of the prescription drugs on the market. This study is the first to show that a specific gene mutation disables the pump--a protein called ABCG2--preventing it from disposing of these drugs. The mutation, a type of alteration called a single nucleotide polymorphism, is designated 421C>A in reference to the specific change in one of the DNA building blocks of the gene.
ABCG2 pushes drugs out of cells and back into the blood, or in the case of the liver, the pump pushes drugs into a tube-like structure called the bile canaliculum, which eventually leads to the intestine, from which it is excreted, according to the researchers. ABCG2 also pumps drugs out of the cells lining the intestine, preventing drugs taken by mouth from flooding into the body. Once past the intestine, blood vessels pick up the drugs and bring them to the liver and other parts of the body.
However, mutant ABCG2 can be less efficient at pushing gefitinib out of cells in the intestine, the researchers noted. A buildup of drug within these cells can cause diarrhea.
The ABCG2 mutation sets up a tradeoff between high levels of drug in the cancer cells and high levels in the blood, according to Sharyn Baker, Pharm.D., Ph.D, associate member of Pharmaceutical Sciences at St. Jude. Although high levels of a cancer drug in the cell can increase its killing effect, high levels in the blood can cause side effects. "It's a balancing act, and knowing which mutation to look for in people will help clinicians identify patients who should have their treatment modified by reducing the dose of the drug or switching to another one," she said.
The finding was made during a study of patients being treated with gefinitib for non-small cell lung cancer. The results suggest that other cancer drugs handled by the ABCG2 pump pose the threat of side effects to patients as well, according to Baker. She is the senior author of a report on this study that appears in the December 6 issue of the Journal of the National Cancer Institute.
"Gefitinib represents a new type of treatment called targeted therapy, which researchers hoped would avoid causing significant side effects," Baker explained. "Targeted drugs are designed to knock out specific molecules that occur in abnormal cells, while sparing normal cells. But our work showed that people with the ABCG2 mutation are at increased risk for side effects."
Since diarrhea and skin toxicity limit the use of this drug in some patients, the researchers looked for a specific variation in the ABCG2 gene that could disrupt the function of the ABCG2 protein.
Among patients getting this drug, 44 percent of 124 individuals with the mutation in the ABCG2 gene developed diarrhea after receiving gefitinib; only 12 percent of 108 patients without the mutation developed diarrhea. However, this specific mutation did not cause acne, another side of effect of gefitinib. "Our finding also means that as targeted therapies become common in the years ahead it will be important to have a selection of such drugs so clinicians can choose those that are appropriate to the genetic makeup of the patient," Baker said.
Baker was at The Sidney Kimmel comprehensive Cancer Center at Johns Hopkins when she worked on this project.
Other authors of the paper include George Cusatis, Jing Li, Manuel Hidalgo, Roxann Ingersoll (Johns Hopkins); Vanesa Gregorc, Anna Spreafico and Eugenio Villa (Scientific Institute University Hospital San Raffaele, Milano, Italy); Jaap Verweij (Erasmus MC-Daniel den Hoed Cancer Center, Rotterdam, the Netherlands), Vienna Ludovini (Policlinico Monteluce Hospital, Perugia, Italy); and Alex Sparreboom (National Cancer Institute, National Institutes of Health).
This work was supported in part by the Commonwealth Foundation for Cancer Research.
Source: St. Jude Children's Research Hospital. December 2006
rating: 5.00 from 1 votes | updated on: 22 Mar 2007 | views: 1263 |